Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS Jackson, MS

June 30, 2018Attala County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 30, 2018, 3:58 PM CDT for Attala County, Winston County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Jun 30, 2018, 4:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Attala County, MS, Winston County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS54 KJAN 302058
SVRJAN
MSC007-159-302145-
/O.NEW.KJAN.SV.W.0267.180630T2058Z-180630T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
358 PM CDT SAT JUN 30 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  East central Attala County in central Mississippi...
  Southwestern Winston County in east central Mississippi...

* Until 445 PM CDT.

* At 357 PM CDT, a severe thunderstorm was located near Zama, or 14
  miles north of Edinburg, and is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Attala and southwestern Winston Counties, including
  the following locations... Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 3294 8905 3293 8908 3293 8939 3303 8942
      3311 8931 3311 8921 3299 8902
TIME...MOT...LOC 2057Z 312DEG 3KT 3300 8927 

HAIL...0.88IN
WIND...60MPH
 
$$

DC
1 follow-up statement
955 
WWUS54 KJAN 302135
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
435 PM CDT SAT JUN 30 2018

MSC007-159-302145-
/O.EXP.KJAN.SV.W.0267.000000T0000Z-180630T2145Z/
Attala MS-Winston MS-
435 PM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ATTALA AND
SOUTHWESTERN WINSTON COUNTIES WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3294 8905 3293 8908 3293 8939 3303 8942
      3311 8931 3311 8921 3299 8902
TIME...MOT...LOC 2135Z 014DEG 8KT 3299 8934 

$$

DC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:39 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 30, 12:39 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1239 PM CDT Sat Jun 30 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

Expecting isolated to scattered shower and thunderstorm
development around the region this afternoon, lasting through at
least early evening. The best coverage of activity (with highest
likelihood of operations impact) should be around NMM/MEI/HBG/PIB.
Any stations receiving a thunderstorm through early this evening
could experience temporary IFR flight cats and brief gusty winds.
Otherwise, anticipate hot and humid conditions, light winds (less
than 10 mph) either variable or from the north/northwest with
little chance, and relatively little chance of late night IFR
flight cats due to ceilings or visibility issues. The coverage and
potential of impact of showers and thunderstorms will increase
tomorrow. /BB/

&&

.DISCUSSION...

Morning update discussion:

Gonna be another hot one out there today with mostly clear
conditions across the region at mid morning and temperatures set
to hit 90 before noon in nearly all areas. Humidity will once
again be high and heat indices look to at least approach 105
degrees in most locations by early this afternoon. Issuance of a
heat advisory was considered for at least western areas through
the remainder of the day where prospect of cooling thunderstorms
in the vicinity is not as good. However, decided against pulling
the trigger on that for now because there is certainly a chance
mixing of lower dewpoints from aloft could occur there and keep
thresholds from being met. But even in eastern zones (especially
southeastern zones) where the chance of afternoon and storms is
better, the peak heat index values will still approach 105
degrees. In the end, the HWO was adjusted for today to reflect a
LIMITED heat risk in all areas, not just western zones.

In terms of the thunderstorm evolution and risk: The microburst
assessments using LZK and JAN's 12UTC soundings revealed some
potential for strong to locally severe wind gusts with afternoon
storms, particularly in northwestern and western zones. However,
chances of afternoon storms in those areas is relatively low,
owing to thermal capping issues and questionable triggering
mechanisms and opportunity for atmospheric lift. In the southeast
half of the region there is more potential for the fringes of an
incoming retrograding upper low to start inducing better synoptic
lift in the afternoon. Also, low to mid layer shear vectors are
somewhat favorable for convection loosely organizing in AL this
afternoon to progress southwest into some of these locations in
the late afternoon through early evening. PoPs here were boosted
to reflect this expectation. The relative microburst threat was
lowest in the region here, but still certainly not zero, and some
strong (to perhaps a stray severe) storms are anticipated through
the afternoon. Trends will be monitored closely and an inclusion
of a localized MARGINAL severe risk is not impossible in the next
few hours. /BB/

Prior discussion below:

Today and tonight...

Warm conditions will occur again today as the upper ridge will
linger over the region. However, it won't be as stout as it has been
this past week. The worst of the heat stress concerns will be in the
western part of the forecast area. This is where convection is less
likely to occur this afternoon. With temperatures rising into the
low to mid 90s in this area, this will combine with dewpoints in the
70s to bring heat indices to around 105 degrees today for a few
hours. As mentioned, scattered showers and storms will be possible
across the eastern half of the forecast area this afternoon. While
temperatures ahead of the storms should still reach the lower 90s,
the duration of higher heat indices will be shorter and should
reduce the worst of heat stress issues. However, it won't be out of
the question for eastern areas to see heat indices of 100-102
degrees before or outside of storm activity today. Storms should
diminish through the evening hours leading to another mild night
with overnight lows into the 70s. /28/

Sunday through next week...

An active and messy summertime pattern will exist from late in the
weekend through the upcoming work week. As a steep upper ridge
becomes centered over the Mid-Atlantic Coast, a weak disturbance
embedded in the easterly flow underneath the ridge will begin to
slowly move eastward along the northern Gulf Coast. This slowly
moving disturbance will aid in increasing gulf moisture in the
region on Sunday through midweek resulting in increasing
rain/storm chances. Moisture will begin to increase from the east
on Sunday and by Monday and Tuesday, PWats will range from
2.0"-2.3" areawide. Rain and storms will be mainly relegated to
areas east of I-55 on Sunday and spreading further west as we get
into Monday and Tuesday. Some storms on Sunday may be strong.
Drier air and less cloud cover in the western portions of the
region on Sunday will result in a greater chances of heat stress
becoming an issue with highs rising to the mid to upper 90's.
There is a chance heat stress could remain an issue in the far
western portions of the region again on Monday but there wasn't
enough confidence in this region remaining dry enough to extend
the limited heat threat in the HWO into Monday.

As we get into midweek, the weak disturbance will have moved west
of the region and the steep ridge over the eastern seaboard will
begin expand and retrograde westward becoming centered over the
the Ohio Valley by Wednesday. The influence of the ridging to our
north will result in lower organized precip chances and warmer
temperatures on the July 4th holiday. Easterly then northeasterly
flow over our region will begin to increase as the ridge
continues to retrograde westward as we get closer to the end of
the workweek. A few disturbances embedded in this abnormal flow
pattern could result in some organized storm chances for the
ArkLaMiss late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  75  95  74 /  31  16  29  12
Meridian      96  74  93  74 /  37  18  56  23
Vicksburg     96  74  96  75 /  20  12  12   3
Hattiesburg   96  74  92  73 /  49  29  57  45
Natchez       96  75  95  75 /  20  13  16   4
Greenville    94  76  95  75 /  24  12   8   2
Greenwood     94  75  95  74 /  31  15  20   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/28/BB
Hazardous weather outlook, Jun 30, 3:15 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
315 PM CDT Sat Jun 30 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>056-059>065-
072-012015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Marion-
315 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...This afternoon and again Sunday

High temperatures mainly in the mid to upper 90s will combine
with humidity to bring peak heat indices around or a little below
105 degrees through the remainder of this afternoon and again
during the day Sunday. This may lead to some heat stress concerns
and those with outdoor plans should drink plenty of water and
seek shade, whenever possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ057-058-066-073-074-012015-
Jasper-Clarke-Jones-Lamar-Forrest-
315 PM CDT Sat Jun 30 2018

This hazardous weather outlook is for portions of east central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Sunday

EXCESSIVE HEAT
THREAT...Limited
TIMING...Through the remainder of this afternoon

High temperatures mainly in the mid to upper 90s will combine
with humidity to bring peak heat indices around or a little below
105 degrees through the remainder of this afternoon. This may
lead to some heat stress concerns and those with outdoor plans
should drink plenty of water and seek shade, whenever possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

50

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 30, 2:49 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
249 PM CDT SAT JUN 30 2018

MSZ038-302030-
Winston MS-
249 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINSTON COUNTY
UNTIL 330 PM CDT...

At 249 PM CDT, Meteorologists were tracking a strong thunderstorm
near Vernon, or near Louisville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Winston County, including the following locations... Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8908 3301 8911 3314 8897 3308 8881
      3293 8881
TIME...MOT...LOC 1949Z 298DEG 7KT 3304 8899

DC
Special weather statement, Jun 30, 3:48 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 PM CDT SAT JUN 30 2018

MSZ043-048-049-302130-
Hinds MS-Rankin MS-Madison MS-
348 PM CDT SAT JUN 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN...
NORTHEASTERN HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 430 PM
CDT...

At 348 PM CDT, Meteorologists were tracking a strong thunderstorm
over Madison. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Rankin...northeastern Hinds and south central Madison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3241 9021 3253 9010 3247 8997 3241 9001
      3233 9012 3234 9020
TIME...MOT...LOC 2048Z 302DEG 3KT 3246 9009

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:09 PM CDTSpecial Weather StatementJANFranklin66 min
Jun 29, 8:01 PM CDTSpecial Weather StatementJANCopiah29 min
Jun 30, 2:49 PM CDTSpecial Weather StatementJANWinston41 min
Jun 30, 3:48 PM CDTSpecial Weather StatementJANRankin42 min
Jun 30, 4:05 PM CDTSpecial Weather StatementJANKemper25 min
Jun 30, 4:14 PM CDTSpecial Weather StatementJANNeshoba46 min
Jun 30, 4:27 PM CDTSpecial Weather StatementJANLeake48 min
Jun 30, 4:52 PM CDTSpecial Weather StatementJANNewton53 min
Jun 30, 5:14 PM CDTSevere Thunderstorm WarningJANSmith29 min
Jun 30, 5:34 PM CDTSpecial Weather StatementJANChoctaw41 min
Jun 30, 5:40 PM CDTSpecial Weather StatementJANJasper50 min
Jun 30, 6:10 PM CDTSpecial Weather StatementJANSmith35 min
Jun 30, 6:24 PM CDTSpecial Weather StatementJANAttala51 min
Jun 30, 6:50 PM CDTSpecial Weather StatementJANRankin40 min
Jun 30, 6:55 PM CDTSpecial Weather StatementJANSimpson50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.